MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0820
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 (pc400) pusher assembly.The embolization coil was intact with its pusher assembly.The introducer sheath was ovalized approximately 7.0 cm from the distal tip.During functional analysis, the pc400 was attempted to be advanced through a demonstration microcatheter.While attempting to advance the pc400 through the introducer sheath; resistance was encountered as the pc400 was being advanced through its introducer sheath.Once the proximal end of the embolization coil met the ovalization in the introducer sheath, the pc400 could not be advanced any further.Conclusions: evaluation of the returned device revealed that the pc400 introducer sheath was ovalized.This type of damage typically occurs due to improper handling during use.If the rotating hemostasis valve (rhv) is overtightened on the introducer sheath prior to advancement, damage such as this may occur.The ovalization in the introducer sheath caused the resistance that was felt during the procedure and prevented the pc400 from being advanced through the microcatheter.The px slim referred to in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pulmonary artery using penumbra coil 400's (pc400s).It was reported that the patient had moderately tortuous vessels.During the procedure, the while attempting to advance a pc400 through its introducer sheath and into the px slim delivery microcatheter (px slim), the physician encountered resistance but continued to advance the coil; however, the pc400 was unable to advance any further and did not reach the hub of the microcatheter.Therefore, the introducer sheath containing the pc400 was removed and the procedure was successfully completed using a four new pc400's, seven additional coils and the same px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7216962
Report Number3005168196-2018-00205
Device Sequence Number16430596
Product Code HCG
UDI-Device Identifier00814548010922
UDI-Public00814548010922
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/22/2025
Device Catalogue Number4004C0820
Device Lot NumberF78853
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/26/2017
Initial Report FDA Received Date01/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1